Elevated plasma levels of clozapine after concomitant use of fluvoxamine
- 77 Downloads
Selective serotonin reuptake inhibitors can be added to clozapine therapy in order to treat remaining negative symptoms and obsessive compulsive symptoms. The present case report describes a 44‐year‐old man exhibiting extremely elevated plasma levels of clozapine after the addition of fluvoxamine, up to 4160 mcg/l. The elevated plasma levels of clozapine, which were discovered 6 months after the SSRI was added, is likely to be caused by a drug‐drug interaction. Clozapine is a substrate of CYP 1A2 and is predominantly metabolised in the liver. Of the SSRIs, fluvoxamine is one of the most potent inhibitors of the isoenzyme CYP 1A2. This case serves to emphasise the need for continuous attention to drug‐drug interactions, especially when they might be easily overlooked due to the lack of clear symptoms.
- 3.Szegedi A, Wiesner J, Hiemke C. Improved efficacy and fewer side effects under clozapine treatment after addition of fluvoxamine. J Clin Psychopharmacol 1995;154:141-143.Google Scholar
- 4.Weigmann H, Müller H, Dahmen N, Wetzel H, Hiemke C. Interactions of fluvoxamine with the metabolism of clozapine. Pharmacopsychiatry 1993;26:209.Google Scholar
- 10.Brøsen K. The pharmacogentics of the selective serotonin reuptake inhibitors. Clin Invest 1993;71:1002-1009.Google Scholar